Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A numerical conception of entropy for quasi-linear equations


Author: A. Y. le Roux
Journal: Math. Comp. 31 (1977), 848-872
MSC: Primary 65M10; Secondary 35F25
DOI: https://doi.org/10.1090/S0025-5718-1977-0478651-3
MathSciNet review: 0478651
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A family of difference schemes solving the Cauchy problem for quasi-linear equations is studied. This family contains well-known schemes such as the decentered, Lax, Godounov or Lax-Wendroff schemes. Two conditions are given, the first assures the convergence to a weak solution and the second, more restrictive, implies the convergence to the solution in Kružkov's sense, which satisfies an entropy condition that guarantees uniqueness. Some counterexamples are proposed to show the necessity of such conditions.


References [Enhancements On Off] (What's this?)

  • [1] E. CONWAY & A. SMOLLER, "Global solutions of the Cauchy problem for quasilinear first-order equations in several space variables," Comm. Pure Appl. Math., v. 19, 1966, pp. 95-105. MR 33 #388. MR 0192161 (33:388)
  • [2] A. DOUGLIS, "Lectures on discontinuous solutions of first order non linear partial differential equations," North British Symposium on Partial Differential Equations, 1972.
  • [3] E. HOPF, "On the right weak solution of the Cauchy problem for a quasilinear equation of first order," J. Math. Mech., v. 19, 1969/70, pp. 483-487. MR 40 #4588. MR 0251357 (40:4588)
  • [4] S. N. KRUžKOV, "First order quasilinear equations with several independent variables," Mat. Sb. (N. S), v. 81 (123), 1970, pp. 228-255 = Math. USSR Sbornik, v. 10, 1970, pp. 217-243. MR 42 #2159. MR 0267257 (42:2159)
  • [5] P. D. LAX, "Weak solutions of nonlinear hyperbolic equations and their numerical computation," Comm. Pure Appl. Math., v. 7, 1954, pp. 159-193. MR 16, 524. MR 0066040 (16:524g)
  • [6] P. D. LAX & B. WENDROFF, "Systems of conservation laws," Comm. Pure Appl. Math., v. 13, 1960, pp. 217-237. MR 22 #11523. MR 0120774 (22:11523)
  • [7] A. Y. LE ROUX, Résolution numérique du problème de Cauchy pour une equation hyperbolique quasilineaire à une ou plusieurs variables d'espace, Thèse 3e cycle, Rennes, 1974.
  • [8] S. OHARU & T. TAKAHASHI, "A convergence theorem of nonlinear semigroups, and its applications to first order quasi-linear equations." (To appear.)
  • [9] O. A. OLEĬNIK, "Discontinuous solutions of nonlinear differential equations," Amer. Math. Soc. Transl. (2), v. 26, 1963, pp. 95-172. MR 20 #1055; 27 #1721. MR 0151737 (27:1721)
  • [10] O. A. OLEĬNIK, "Uniqueness and stability of the generalized solution of the Cauchy problem for a quasi-linear equation," Amer. Math. Soc. Transl. (2), v. 33, 1963, pp. 285-290. MR 22 #8187.
  • [11] R. D. RICHTMYER & K. W. MORTON, Difference Methods for Initial-Value Problems, 2nd ed., Wiley, New York, 1967. MR 36 #3515. MR 0220455 (36:3515)
  • [12] L. F. SHAMPINE & R. J. THOMPSON, "Difference methods for nonlinear first-order hyperbolic systems of equations," Math. Comp., v. 24, 1970, pp. 45-56. MR 41 #7874. MR 0263269 (41:7874)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 35F25

Retrieve articles in all journals with MSC: 65M10, 35F25


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0478651-3
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society